Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 47 (7-8), e34

Tremors and Agitation Following Low-Dose Intravenous Hydromorphone Administration in a Patient With Kidney Dysfunction

Affiliations
Case Reports

Tremors and Agitation Following Low-Dose Intravenous Hydromorphone Administration in a Patient With Kidney Dysfunction

David J Gagnon et al. Ann Pharmacother.

Abstract

Objective: To report a case of tremors and agitation associated with the administration of low doses of intravenous hydromorphone in a patient with acute kidney injury in the setting of chronic kidney disease.

Case summary: A 91-year-old man was admitted for a left intertrochanteric hip fracture. On hospital days 1 and 2, the patient received hydromorphone 1 mg intravenously for pain. By hospital day 3, the patient had received a total of 3.5 mg of hydromorphone. He then became tremulous and agitated, which worsened as the dose was increased. During hospital day 4, the hydromorphone dosage was increased to 0.5 mg intravenously every 4 hours for what was perceived to be inadequate pain control, manifesting as tremors and agitation. On hospital day 5, hydromorphone, now considered a potential cause of the tremors and agitation, was discontinued. The total amount of hydromorphone administered was 8 mg over 5 days. By hospital day 6, the tremors and agitation had decreased in severity and had resolved by hospital day 7.

Discussion: Previous reports suggest that hydromorphone-induced neurotoxicity is more likely to occur following high doses over extended periods, especially in patients with kidney dysfunction. There is a paucity of evidence suggesting that neurotoxicity can occur following low doses for short periods of time. Morphine-3-glucuronide has neuroexcitatory properties including myoclonus, allodynia, agitation, or tremors. Structural similarities between morphine-3-glucuronide and hydromorphone-3-glucuronide suggest that neuroexcitatory effects with hydromorphone are feasible. The Naranjo probability scale indicated that hydromorphone-induced tremors were possible. Our case is distinct because the patient received low doses of hydromorphone over a short period.

Conclusions: Neurotoxicity can occur in patients with kidney dysfunction while they receive low doses of intravenous hydromorphone over short periods. Diligent monitoring and reporting of such effects are necessary to better understand risk factors and a mechanism.

Similar articles

See all similar articles

Cited by 1 PubMed Central articles

  • Extracorporeal Removal of Poisons and Toxins
    JD King et al. Clin J Am Soc Nephrol 14 (9), 1408-1415. PMID 31439539. - Review
    Extracorporeal therapies have been used to remove toxins from the body for over 50 years and have a greater role than ever before in the treatment of poisonings. Improvem …

Publication types

MeSH terms

LinkOut - more resources

Feedback